Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 9, NWS Flagstaff, AZ

July 10, 2014Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 10, 2014, 12:08 PM MST for Yavapai County, Arizona. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2014, 12:08 PM MST (19:08 UTC)
Expired
Jul 10, 2014, 1:30 PM MST
In force
82 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Las Vegas radar (KESX), 160 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2014-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2014-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

849 
WGUS55 KFGZ 101908
FFWFGZ
AZC025-102030-
/O.NEW.KFGZ.FF.W.0009.140710T1908Z-140710T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1208 PM MST THU JUL 10 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 130 PM MST

* AT NOON MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING OVER CROSS MOUNTAIN AND DRAINAGES THAT FLOW OFF OF 
  CROSS MOUNTAIN. THIS AREA IS 5 TO 10 MILES SOUTH OF INTERSTATE 40 
  NEAR THE YAVAPAI MOHAVE COUNTY LINE.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER  
  MAINLY RURAL AREAS OF THE INDICATED COUNTY...AND WEAKEN OVER THE 
  NEXT HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
MUDDY CREEK...TROUT CREEK...COW CREEK AND FORK ROCK CREEK.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3519 11330 3521 11321 3508 11318 3505 11332

$$
JJ
2 follow-up statements
642 
WGUS75 KFGZ 101955
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1255 PM MST THU JUL 10 2014

AZC025-102030-
/O.CON.KFGZ.FF.W.0009.000000T0000Z-140710T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
1255 PM MST THU JUL 10 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM MST FOR
NORTHWESTERN YAVAPAI COUNTY...

AT 1250 PM MST...A SPOTTER REPORTED FLASH FLOODING ALONG TROUT CREEK 
OVER THE WARNED AREA. THIS IS AROUND 30 MILES SOUTHWEST OF 
SELIGMAN...5 TO 10 MILES SOUTH OF INTERSTATE 40 NEAR THE MOHAVE 
YAVAPAI COUNTY LINE. THE STORMS THAT PRODUCED THE FLOODING NEAR 
CROSS MOUNTAIN AND TROUT CREEK HAVE DECREASED IN INTENSITY...WITH
ONLY LIGHT TO MODERATE RAIN EXPECTED OVER THE NEXT HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
TROUT CREEK...COW CREEK...FORK ROCK CREEK AND MUDDY CREEK.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3519 11330 3521 11321 3508 11318 3505 11332

$$
JJ
193 
WGUS75 KFGZ 102033
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
133 PM MST THU JUL 10 2014

AZC025-102042-
/O.EXP.KFGZ.FF.W.0009.000000T0000Z-140710T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
133 PM MST THU JUL 10 2014

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN YAVAPAI
COUNTY...

THE HEAVY RAIN OVER THE CROSS MOUNTAIN AREA HAS ENDED. A SPOTTER 
REPORTED FLOODING EARLIER ALONG TROUT CREEK SOUTH OF CROSS MOUNTAIN. 
FLOODING SHOULD CONTINUE TO SUBSIDE OVER THE NEXT HOUR.

LAT...LON 3519 11330 3521 11321 3508 11318 3505 11332

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 10:15 AM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 10, 10:15 AM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1015 AM MST THU JUL 10 2014

.SYNOPSIS...
A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS NORTHERN ARIZONA
TODAY CAUSING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. ON FRIDAY
AND SATURDAY...DRIER AIR WILL PUSH INTO THE REGION REDUCING
THE CHANCES FOR SHOWERS AND THUNDERSTORMS A BIT WHILE INCREASING
HIGH TEMPERATURES BY A FEW DEGREES.

&&

.DISCUSSION...
FOR TODAY...ADEQUATE MOISTURE WILL COMBINE WITH DAYTIME HEATING TO
CAUSE ENOUGH INSTABILITY FOR ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS. THE PRIMARY THREATS FROM THESE STORMS WILL BE PERIODS
OF HEAVY RAINFALL AND HAIL. MOST HAIL WILL BE SMALL...BUT ISOLATED
STORMS WILL BE CAPABLE OF MARGINALLY SEVERE HAIL (PENNY TO QUARTER
SIZE). THE FOCUS FOR HEAVY RAINFALL LOOKS LIKE YAVAPAI AND
ESPECIALLY CENTRAL AND WESTERN COCONINO COUNTIES...AND A FLASH FLOOD
WATCH HAS BEEN ISSUED FOR THESE AREAS UNTIL 9 PM MST THIS EVENING.

FRIDAY AND SATURDAY...A DRIER AND MORE STABLE AIR MASS WILL PUSH
INTO NORTHERN ARIZONA FROM THE NORTHWEST CAUSING A NOTICEABLE
DECREASE IN CONVECTIVE ACTIVITY...ESPECIALLY IN THE KAIBAB AND
COCONINO PLATEAUS. THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS WILL
BE OVER HIGHER TERRAIN FROM AROUND FLAGSTAFF EASTWARD. IN
ADDITION...THE DRIER AIR MASS WILL ALLOW DAYTIME TEMPERATURES TO
WARM BY A FEW DEGREES.

SUNDAY ONWARD...MODELS PREDICT ANOTHER UPTICK IN MOISTURE
BEGINNING SUNDAY. THIS WILL LEAD TO INCREASED CHANCES FOR SHOWERS
AND THUNDERSTORMS EACH DAY THROUGH AT LEAST EARLY NEXT WEEK.

&&

.AVIATION...FOR THE 18Z PACKAGE...AFT 18-20Z...SCT-NMRS -SHRA/-TSRA
WITH ISOLD +TSRA AND MVFR VSBY DEVELOPING OVER THE HIGHER TERRAIN
THEN MOVING INTO THE LOWER ELEVATIONS...ESPECIALLY NORTH OF THE
MOGOLLON RIM. THE HIGHEST STORM COVERAGE IS EXPECTED ALONG AND WEST
OF A KPRC-KFLG-KPGA LINE. MOST CONVECTIVE ACTIVITY ENDING
03-06Z...WITH ISOLD -SHRA OVERNIGHT. AVIATION DISCUSSION NOT UPDATED
FOR AMENDMENTS.

&&

.FIRE WEATHER...A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS
ARIZONA TODAY BRINGING SHOWERS AND THUNDERSTORMS.

ON FRIDAY AND SATURDAY...A DRIER AND MORE STABLE AIR MASS WILL PUSH
INTO NORTHERN ARIZONA FROM THE NORTHWEST. THIS WILL BRING A DECREASE
IN CONVECTIVE ACTIVITY ESPECIALLY ACROSS THE WESTERN PORTIONS OF THE
STATE. MOISTURE WILL BE ON THE INCREASE AGAIN ON SUNDAY AND MONDAY.

&&

FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 9 PM MST
THIS EVENING FOR AZZ004>008-015-037-038.

&&

PUBLIC.........JJ/RR
AVIATION.......MCS
FIRE WEATHER...DB

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 10, 3:41 AM MST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
341 AM MST THU JUL 10 2014

AZZ004>018-037>040-110730-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
341 AM MST THU JUL 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE ACROSS NORTHERN
ARIZONA TODAY. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP BY LATE
MORNING OVER HIGHER TERRAIN...AND THEN MOVE INTO LOWER ELEVATIONS
IN THE AFTERNOON AND EVENING. STEERING WINDS ALOFT WILL GUIDE MOST
STORMS TOWARD THE NORTH OR NORTHEAST TODAY.

THE PRIMARY THREAT FROM THESE STORMS WILL BE SMALL HAIL AND PERIODS
OF LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXPECT DAILY SHOWERS AND THUNDERSTORMS FOR MUCH OF THE WEEK...WITH
PERIODS OF LOCALLY HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 10:02 AM MSTFlash Flood WatchFGZCoconino, Yavapai11 hr
Jul 10, 11:32 AM MSTAreal Flood AdvisoryFGZYavapai88 min
Jul 10, 2:50 PM MSTSpecial Weather StatementFGZ40 min
Jul 10, 3:58 PM MSTAreal Flood AdvisoryFGZYavapai77 min
Jul 10, 4:27 PM MSTAreal Flood AdvisoryFGZCoconino3 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.